Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 271, NWS Tallahassee, FL

September 1, 20174 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 1, 2017, 2:08 PM EDT for 4 counties in Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 2:08 PM EDT (18:08 UTC)
Expired
Sep 1, 2017, 2:45 PM EDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berrien County, GA, Brooks County, GA, Cook County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 37 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1850 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS52 KTAE 011808
SVRTAE
GAC019-027-075-185-011915-
/O.NEW.KTAE.SV.W.0271.170901T1808Z-170901T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
208 PM EDT FRI SEP 1 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southern Cook County in south central Georgia...
  South central Berrien County in south central Georgia...
  Northwestern Lowndes County in south central Georgia...
  Northern Brooks County in south central Georgia...

* Until 315 PM EDT

* At 208 PM EDT, a severe thunderstorm was located near Pavo, or 11
  miles northwest of Quitman, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Adel, Valdosta, Hahira, Ray City, Pavo, Moody Air Force Base,
  Morven, Barwick, Cecil, Barney, Barretts, New Lois, Greggs, Pine
  Valley, I-75 At Exit 29, Allenville and I-75 At Exit 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3106 8317 3106 8320 3103 8320 3102 8318
      3092 8318 3082 8374 3104 8373 3103 8357
      3108 8358 3116 8316
TIME...MOT...LOC 1808Z 242DEG 19KT 3092 8368 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
3 follow-up statements
943 
WWUS52 KTAE 011819
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
219 PM EDT FRI SEP 1 2017

GAC019-027-075-185-011915-
/O.CON.KTAE.SV.W.0271.000000T0000Z-170901T1915Z/
Cook GA-Berrien GA-Lowndes GA-Brooks GA-
219 PM EDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN COOK...SOUTH CENTRAL BERRIEN...NORTHWESTERN LOWNDES AND
NORTHEASTERN BROOKS COUNTIES...

At 219 PM EDT, a severe thunderstorm was located near Hahira, or 10
miles south of Adel, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Adel, Valdosta, Hahira, Ray City, Moody Air Force Base, Morven,
Cecil, Barney, Barretts, New Lois, Greggs, Pine Valley, I-75 At Exit
29, Allenville and I-75 At Exit 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3106 8317 3106 8320 3103 8320 3102 8318
      3092 8318 3085 8357 3103 8361 3103 8357
      3108 8358 3116 8316
TIME...MOT...LOC 1819Z 246DEG 29KT 3099 8344 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
042 
WWUS52 KTAE 011827
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
227 PM EDT FRI SEP 1 2017

GAC027-011837-
/O.CAN.KTAE.SV.W.0271.000000T0000Z-170901T1915Z/
Brooks GA-
227 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3106 8317 3106 8320 3103 8320 3102 8318
      3092 8318 3088 8337 3089 8342 3091 8344
      3095 8343 3098 8344 3103 8347 3105 8350
      3109 8352 3116 8316
TIME...MOT...LOC 1827Z 242DEG 19KT 3101 8339 

$$

GAC019-075-185-011915-
/O.CON.KTAE.SV.W.0271.000000T0000Z-170901T1915Z/
Cook GA-Berrien GA-Lowndes GA-
227 PM EDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN COOK...SOUTH CENTRAL BERRIEN AND NORTHWESTERN
LOWNDES COUNTIES...

At 227 PM EDT, a severe thunderstorm was located over Hahira, or 8
miles south of Adel, moving northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Valdosta, Adel, Hahira, Ray City, Moody Air Force Base, Cecil,
Barretts, New Lois, Greggs, Pine Valley, I-75 At Exit 29, Allenville
and I-75 At Exit 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3106 8317 3106 8320 3103 8320 3102 8318
      3092 8318 3088 8337 3089 8342 3091 8344
      3095 8343 3098 8344 3103 8347 3105 8350
      3109 8352 3116 8316
TIME...MOT...LOC 1827Z 242DEG 19KT 3101 8339 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
632 
WWUS52 KTAE 011845
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
245 PM EDT FRI SEP 1 2017

GAC019-075-185-011855-
/O.CAN.KTAE.SV.W.0271.000000T0000Z-170901T1915Z/
Cook GA-Berrien GA-Lowndes GA-
245 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COOK...SOUTH
CENTRAL BERRIEN AND NORTHWESTERN LOWNDES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3106 8317 3106 8320 3103 8320 3102 8318
      3092 8318 3088 8337 3089 8342 3091 8344
      3095 8343 3098 8344 3103 8347 3105 8350
      3109 8352 3116 8316
TIME...MOT...LOC 1843Z 242DEG 19KT 3106 8329 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:21 PM EDT, 47 minutes earlier.

Area forecast discussion, Sep 1, 1:21 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
121 PM EDT Fri Sep 1 2017

.AVIATION...

[Through 18z Saturday] Scattered to numerous showers and
thunderstorms are expected this afternoon around TLH and VLD with
lesser chances farther to the west. Outside of the convection, VFR
conditions are expected to prevail through the period.

&&

.PREV DISCUSSION [956 AM EDT]...

.NEAR TERM [Through Today]...

Tropical Depression Harvey continues its slow trek northeastward
across northern Mississippi early this morning, and will move into
central Tennessee by this afternoon. To the southeast of the low
pressure center, southerly flow continues to bring deep layer
moisture into our area with PWAT values near 2". Moderate CIN has
developed across much of our area overnight, with the exception of
our western areas where a line of showers has recently developed.
Shortly after sunrise, remaining CIN should dissipate and
instability will increase across our area. Latest HRRR runs show
high coverage of showers and thunderstorms developing by mid-morning
from the eastern FL Panhandle northeastward across Tallahassee and
SW Georgia, and most convection-allowing models are in agreement
that there is a good chance of showers and thunderstorms in these
areas starting in the morning. After this cluster of showers/storms
moves eastward across the FL Big Bend and SW Georgia, likely during
the late morning through the early afternoon, the atmosphere should
stabilize over much of our area and re-development of showers/storms
will be more scattered in nature during the afternoon and early
evening.

Due to ample cloud cover and fairly widespread coverage of
showers/storms early in the day, highs will likely struggle to rise
past the mid 80s across most of our area. Slightly warmer highs
(mainly upper 80s) are possible across eastern locations, where more
breaks in the clouds are expected through late morning.

.SHORT TERM [Tonight Through Sunday]...

In the upper levels remnants of Harvey include a trough over the
Southeast on Saturday. By Sunday this trough lifts into the
Northeast. A high is centered near Bermuda. In the lower levels
remnants of Harvey are moving through the Ohio River Valley and
into the Northeast. A weak cold front will likely develop and
slowly move through the region on Sunday. Friday night showers and
thunderstorms are expected over the Gulf and near the coast (POPs
30 to 50 percent mainly in Florida counties). Saturday POPs will
be 40 to 50 percent for most of the region. Saturday night POPs
will be lower around 20 to 30 percent. On Sunday POPs will be 30
to 40 percent mainly in the Florida counties. Lows will be in the
lower 70s. Highs will be in the upper 80s on Saturday and around
90 on Sunday as clouds begin to move out.

.LONG TERM [Sunday Night Through Friday]...

In the upper levels a trough will be over the Mississippi River
Valley and a ridge will be to the east over the Atlantic. At the
surface a weak pressure gradient will be in place. The best chance
for rain will be on Tuesday and Wednesday as the trough swoops
down from the north. POPs will be 40 to 50 percent on Tuesday and
Wednesday afternoons. Lows will be mainly in the low 70s. Highs
will be mainly in the upper 80s.

.MARINE...

Moderate southwesterly winds will be decreasing today. Light winds
and low seas are expected for several days beginning tonight.
Scattered showers and thunderstorms are expected through the
weekend.

.FIRE WEATHER...

No fire weather concerns are anticipated through the next several
days due to high RH values.

.HYDROLOGY...

Local rivers have been steady or rising for the past few days.
Most local rivers are still well below action stage at this time.
Another inch of rain is likely through the weekend. Isolated areas
could see higher rainfall totals. Heavier showers and
thunderstorms could produce local flooding concerns mainly of
streets but widespread flooding concerns are not expected at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  87  71  90  71 /  30  40  20  20  10
Panama City   76  86  74  87  74 /  40  30  10  20  10
Dothan        70  87  69  89  68 /  20  30  10  10   0
Albany        72  88  70  90  69 /  20  30  10  10   0
Valdosta      71  87  70  89  70 /  20  50  20  20  10
Cross City    73  86  72  89  73 /  50  60  20  30  10
Apalachicola  75  86  74  87  74 /  50  60  10  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Lahr
SHORT TERM...McDermott
LONG TERM...McDermott
AVIATION...DVD
MARINE...McDermott
FIRE WEATHER...Lahr
HYDROLOGY...McDermott

In the hours before

Local storm report, Sep 1, 9:15 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
915 AM EDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     SASSER                  31.72N 84.35W
08/30/2017                   TERRELL            GA   UTILITY COMPANY

            A FEW POWER OUTAGES WERE DUE TO WIND IN TERRELL COUNTY

0335 PM     TSTM WND DMG     PHILEMA                 31.75N 84.02W
08/30/2017                   LEE                GA   UTILITY COMPANY

            A FEW POWER OUTAGES WERE DUE TO WIND IN LEE COUNTY

0602 PM     MARINE TSTM WIND 4 SW PANAMA CITY        30.13N 85.72W
08/31/2017  M39.00 MPH       GMZ750             FL   MESONET

            39 MPH GUST MEASURED BY WXFLOW SITE XSTA

0805 PM     TSTM WND DMG     MONTICELLO              30.54N 83.87W
08/31/2017                   JEFFERSON          FL   LAW ENFORCEMENT

            TREE DOWN ON BLAKE DRIVE IN MONTICELLO

&&

DVD
Local storm report, Sep 1, 10:37 AM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1037 AM EDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     WATER SPOUT      9 S PANAMA CITY BEACH   30.08N 85.86W
09/01/2017                   GMZ750             FL   PUBLIC

            BRIEF WATERSPOUT REPORTED

&&

DVD
Special weather statement, Sep 1, 1:30 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
130 PM EDT FRI SEP 1 2017

FLZ018-011800-
Inland Jefferson FL-
130 PM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
200 PM EDT...

At 130 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles south of Monticello, moving northeast at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lamont, Waukeenah, Aucilla, Capps, Wacissa, Wacissa Springs, Nash,
Thomas City and Drifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3054 8370 3053 8370 3051 8374 3043 8372
      3042 8374 3038 8376 3038 8378 3039 8379
      3038 8381 3032 8379 3031 8382 3030 8382
      3026 8397 3042 8405 3058 8371 3054 8367
TIME...MOT...LOC 1730Z 245DEG 21KT 3038 8394

42-DVD
Special weather statement, Sep 1, 1:31 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
131 PM EDT FRI SEP 1 2017

GAZ158-011800-
Thomas GA-
131 PM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS COUNTY UNTIL 200
PM EDT...

At 131 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Thomasville, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Thomasville, Boston, Pavo, Coolidge, Barwick, Thomasville Municipal
A/P, Dillon, Enon, Patten, Eason, Oaklawn, Merrillville, Dawesville,
Hollis, Newark and Pasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3071 8403 3081 8408 3085 8408 3087 8407
      3088 8408 3090 8408 3104 8381 3104 8380
      3103 8379 3103 8378 3104 8378 3104 8376
      3099 8373 3078 8374
TIME...MOT...LOC 1731Z 245DEG 21KT 3083 8400

42-DVD
Special weather statement, Sep 1, 1:57 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 PM EDT FRI SEP 1 2017

GAZ158-159-011830-
Brooks GA-Thomas GA-
157 PM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND BROOKS
COUNTIES UNTIL 230 PM EDT...

At 157 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Pavo, or 13 miles northwest of Quitman,
moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Boston, Pavo, Morven, Barwick, Dixie, Barney, Enon, Patten,
Eason, Oaklawn, Pidcock, Brooks Co A/p, Blue Springs and Hollis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3083 8338 3082 8345 3077 8345 3076 8348
      3073 8391 3101 8384 3104 8369 3103 8357
      3106 8357 3105 8350 3104 8349 3103 8347
      3098 8344 3095 8343 3090 8344 3088 8337
      3085 8335
TIME...MOT...LOC 1757Z 242DEG 20KT 3088 8376

42-DVD
Special weather statement, Sep 1, 1:58 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
158 PM EDT FRI SEP 1 2017

FLZ018-019-011830-
Inland Jefferson FL-Madison FL-
158 PM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON AND WESTERN
MADISON COUNTIES UNTIL 230 PM EDT...

At 158 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles south of Monticello, moving northeast at
20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Greenville, Lovett, Ebb, Lamont, Waukeenah, Aucilla, Capps, Eridu,
Nash, Sirmans and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3041 8342 3030 8375 3030 8382 3028 8384
      3028 8385 3027 8386 3027 8388 3042 8396
      3065 8357
TIME...MOT...LOC 1758Z 242DEG 19KT 3038 8384

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:07 PM EDTSpecial Weather StatementTAEBerrien, Cook38 min
Sep 1, 1:31 PM EDTSpecial Weather StatementTAEThomas29 min
Sep 1, 1:57 PM EDTSpecial Weather StatementTAEBrooks33 min
Sep 1, 2:38 PM EDTSpecial Weather StatementTAELanier52 min
Sep 1, 4:39 PM EDTSpecial Weather StatementTAELowndes36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.